Alert archive / Virginia / Gale Warnings in 2017

Gale Warning 3, NWS Baltimore/Washington

January 26, 2017

NWS Baltimore/Washington issued this gale warning at Jan 26, 2017, 3:34 AM EST. It took effect at Jan 26, 2017, 7:00 AM EST. It was in force for 13 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 26, 2017, 3:34 AM EST (08:34 UTC)
In effect from
Jan 26, 2017, 7:00 AM EST
Expired
Jan 26, 2017, 8:27 PM EST
In force
13 hr
Issued by
NWS Baltimore/Washington

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this gale warning went out at Jan 25, 9:59 PM EST, 5 hours 35 minutes earlier.

Area forecast discussion, Jan 25, 9:59 PM EST, 5 hours 35 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
959 PM EST Wed Jan 25 2017

.SYNOPSIS...
A cold front will pass through the area Thursday morning. An
upper level trough will anchor over the eastern Canada Friday into
Monday.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
A cold front over the Mississippi Valley will continue to push to
the east...reaching the Highlands late tonight. Chances for rain
will overspread the entire region by morning. Forecast area will
be in south-southwesterly flow overnight...keeping temperatures
in the upper 30s and 40s overnight...twenty degrees above normal.
Radiational cooling this evening was more intense than expected so
did have to lower forecast lows a bit but with clouds starting to
move in, they should be near the bottom of their curves.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
Front should be reaching the Bay by mid morning. Cooler air will
be spilling over the mountains by late morning...creating gusty
westerly winds. The trajectory is not favorable for really cold
air to pour into the region...but midday highs will still be the
mostly likely scenario...and with those being in the mid to upper
50s east of the Blue Ridge the day will still see temperatures up
to 15 degrees above normal.

Two main points of concern: 1) the winds. These could gust to
30-35 mph...higher with elevation. Am not yet confident that these
will reach advisory level (sustained 31-39 mph/gusts 46-57 mph)
so will leave possible decisions to later shifts. 2) Wintry
precip. Have done an examination of the various model's 850-1000
thicknesses. The 1300 meter line...which is often useful as the
deciding line between liquid and frozen precip...could be called
"marginal at best." We are talking about the Highlands only:
morning will see a mix of rain and snow, becoming snow in the
afternoon. An inch or two is possible by late afternoon - below
advisory criteria.

Low pressure will spin over eastern Quebec from Thursday night
through Friday night. This will bring temperatures back to more
"normal" late Jan values: lows in the low/mid 30s Thursday night
and upper 20s Friday night, highs in the 40s Friday. The upslope
snow machine will remain turned on throughout the period...with
the potential for giving several more inches to the Highlands.
This may end up bringing 5 or more inches to the area...but over
such a long period of time that it will be difficult to justify
issuing an advisory.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Continued northwesterly flow will persist over the region through
the weekend with multiple waves of energy moving across Saturday
into Sunday. Light snow showers expected to continue over the
mountains... and mainly dry conditions expected east of them.

Deep shortwave trough will push eastward reaching the Mid-Atlantic
Sunday night into Monday, with plenty of energy associated to it.
This system could bring snow showers over our CWA, but still
uncertain since guidance is in disagreement as to how much moisture
will make it over us. High pressure builds Monday night into
Tuesday, bringing drier conditions with it. Cold front moves across
our area on Wednesday.

High temperatures will be in the 30s and 40s during most of this
period, and in the 20s at higher elevations. Warmer on Wednesday.

&&

.AVIATION /03Z THURSDAY THROUGH MONDAY/...
VFR conditions through midnight. Clouds will move in overnight
with a chance of showers after midnight. Brief MVFR ceilings are
possible through morning. Gusty west winds are expected during the
day Thursday. No problems at any TAF site expected Thursday night
through Friday night.

Upper level disturbance will be affecting us during the weekend.
Breezy conditions during parts of this period, mainly on Saturday.
Upper level disturbance will be affecting us on Monday and could
bring snow showers over the terminals, but still uncertain if it
will. VFR conditions expected over the terminals during the
weekend, sub-VFR conditions maybe on Monday.

&&

.MARINE...
No problems on the waters tonight. A cold front will move through
the waters Thursday morning. Afterwards gusty west winds will kick
in. SCA in effect for the late morning and afternoon. Winds may
diminish overnight Thursday but will likely re-energize Friday.

Upper level disturbance will be affecting us during the weekend.
Breezy conditions during parts of this period, mainly on Saturday.
Upper level disturbance will be affecting us on Monday and could
bring snow showers over the terminals, but still uncertain if it
will. Small craft advisory probably needed parts of this period.

&&

.TIDES/COASTAL FLOODING...
Water levels remain elevated, around a 1.75 ft anomaly across most
of the waters. With winds light and southerly, would not expect
much decrease in levels, but right now think most places will stay
just below on the next cycle. Exception is Straits Point, which
will likely reach minor flood level again overnight.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Coastal Flood Advisory until 4 AM EST Thursday for MDZ017.
VA...None.
WV...None.
MARINE...Small Craft Advisory from 9 AM to 9 PM EST Thursday for
     ANZ530>543.

&&

PRODUCTS...Woody!/IMR/ADS/RCM
Hazardous weather outlook, Jan 25, 10:05 PM EST, 5 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1005 PM EST WED JAN 25 2017

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-270315-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1005 PM EST WED JAN 25 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY, TIDAL POTOMAC RIVER, AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A GALE WARNING MAY BE NEEDED THURSDAY AND THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-270315-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE-
HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-
EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
1005 PM EST WED JAN 25 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA,
NORTHERN AND CENTRAL VIRGINIA, AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A WINTER WEATHER ADVISORY MAY BE NEEDED FOR PERIODS OF ACCUMULATING
SNOW ALONG AND WEST OF THE ALLEGHENY FRONT...ESPECIALLY THURSDAY
AFTERNOON THROUGH FRIDAY MORNING.

A WIND ADVISORY MAY ALSO BE NEEDED THURSDAY...ESPECIALLY ALONG
AND WEST OF THE ALLEGHENY FRONT AND FOR ELEVATIONS ABOVE 1500
FEET.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 26, 3:34 AM ESTSmall Craft AdvisoryLWX65 hr
Jan 26, 3:35 AM ESTWind AdvisoryLWXAlbemarle, Amherst, Arlington, Augusta, Clarke, Fairfax and 20 more15 hr
Jan 26, 10:48 AM ESTWinter Weather AdvisoryLWXHighland38 hr

Nearby

Gale Warnings in Virginia, 2017Every gale warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.